Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 223, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 30, 2002, 4:30 PM CDT for Pierce County, Saint Croix County, Wisconsin. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2002, 4:30 PM CDT (21:30 UTC)
- Expired
- Jul 30, 2002, 5:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
Counties Pierce County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 104 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 4:55 PM CDT | Hail 0.75 | Spring Valley, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 3:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 2024 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
170 WUUS53 KMPX 302130 SVRMSP WIC093-109-302200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 430 PM CDT TUE JUL 30 2002 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. CROIX COUNTY IN WEST CENTRAL WISCONSIN PIERCE COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 500 PM CDT * AT 430 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 7 MILES SOUTHWEST OF BALDWIN...OR ABOUT 7 MILES NORTHEAST OF RIVER FALLS...MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... BALDWIN. ELMWOOD. PLUM CITY. SPRING VALLEY. WILSON. WOODVILLE. THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM WINDOWS. LAT...LON 4505 9217 4489 9258 4457 9216 4484 9216 RAH/SEB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:57 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 30, 1:57 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 157 PM CDT TUE JUL 30 2002 THUNDERSTORMS ARE SPREADING INTO W CENTRAL MN ATTM ALONG FRONTAL BOUNDARY SINKING SLOWLY SOUTH THROUGH CENTRAL MN. ETA GUIDANCE INDICATES THE BOUNDARY BOTTOMING OUT ACROSS SOUTHERN MN THIS EVENING BEFORE RETURNING NORTHEAST OVERNIGHT AS A WARM FRONT. STRONG TO SEVERE STORMS EXPECTED BY MID AFTERNOON AND SPC INDICATES A WATCH MAY COME OUT BY 3 PM. PLENTY OF INDICATORS TONIGHT FOR A HEAVY RAIN EVENT FROM SOUTHERN MN THROUGH W CENTRAL WI. COORDINATED WITH DLH..ARX AND DSM AND WILL BE ISSUING A FLOOD WATCH FOR SOUTH CENTRAL AND EAST CENTRAL MN AS WELL AS ALL OF W CENTRAL WI. AREA OF CONCERN RUNS ALONG THE NOSE OF THE H8 JET...STRONG LOW LEVEL WAA AND H8-H5 Q-VECTOR CONVERGENCE. A WEST TO EAST H10-H5 THICKNESS RIBBON IS SHOWN ACROSS NORTHERN MN TONIGHT WITH VERY DIFFLUENT THICKNESS ACROSS EAST CENTRAL AND SOUTHERN MN AS WELL AS WEST CENTRAL WI. K INDEX VALUES ARE SHOWN TO INCREASE TO AROUND 40. PWS PROGGED TO BE AROUND 2 INCHES AS WELL. 310-315K THETA SURFACES SHOWING STRONG UPGLIDE SPREADING ACROSS THE AFOREMENTIONED AREA. SOME SHOWERS AND THUNDERSTORMS SHOULD LINGER EARLY WEDNESDAY MORNING ACROSS THE EASTERN CWA BEFORE WE DRY OUT AND HEAT UP. A VERY HOT DAY INSTORE AND LATER FORECASTS WILL HAVE TO EVALUATE A HEAT ADVISORY. MORE STORMS SHOULD TAKE OFF LATE WEDNESDAY AFTERNOON ACROSS THE NORTHERN CWA AND SPREAD SE DURING THE EARLY EVENING AS A STRONGER COLD FRONT PUSHES THROUGH. SO A PRETTY ROUGH 36 HOURS AHEAD OF US. HIGH PRESSURE STILL ON TRACK FOR THURSDAY AND FRIDAY WITH COOLER AND LESS HUMID CONDITIONS. THIS WONT LAST LONG AS MOISTURE AND INSTABILITY SPREAD BACK INTO THE AREA FOR FRIDAY NIGHT AND SATURDAY. SO THE EXTENDED PORTION WILL CONTINUE WITH SHOWERS AND THUNDERSTORMS FOR THE UPCOMING WEEKEND. FWC MOS STILL LOOKS TOO LOW ON HIGH TEMPERATURES FOR TOMORROW AND WILL BE INCREASING VALUES BY 5 DEGREES. .MSP...FLOOD WATCH TONIGHT MNZ051>053-058>063-065>070- 073>078-082>085-091>093-WIZ014>016-023>028-311100- HILTBRAND
In the hours before
Special weather statement, Jul 30, 12:02 PM CDT, 4 hours 28 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-302100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1202 PM CDT TUE JUL 30 2002 THE STORM PREDICTION CENTER HAS INDICATED A RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND SOUTHERN MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN...FOR THIS AFTERNOON AND TONIGHT. A COOL FRONT ACROSS CENTRAL MINNESOTA IS FORECAST TO MOVE INTO SOUTHERN MINNESOTA THIS AFTERNOON. THE FRONT WILL BEGIN TO MOVE NORTHWARD LATE TONIGHT. THE PRIMARY THREAT AREA FOR SEVERE THUNDERSTORMS...WITH LARGE HAIL... DAMAGING WINDS...AND VERY HEAVY RAINFALL...FOR THIS AFTERNOON AND EVENING...WILL BE GENERALLY ALONG AND SOUTH OF A LINE FROM CORNELL WISCONSIN...THROUGH THE TWIN CITIES METRO AREA...TO SLEEPY EYE MINNESOTA. AFTER MIDNIGHT...THE THREAT OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND HEAVY RAINS...WILL SHIFT NORTHWARD INTO CENTRAL MINNESOTA. SPOTTER ACTIVATION MAY BE NEEDED BY LATE AFTERNOON. RJN
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 4:41 PM CDT | Severe Thunderstorm Warning | MPX | Dunn | 49 min |
| Jul 30, 5:19 PM CDT | Severe Thunderstorm Warning | MPX | Pepin | 41 min |
| Jul 30, 5:30 PM CDT | Severe Thunderstorm Warning | MPX | Dunn | 45 min |
| Jul 30, 5:39 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 66 min |
| Jul 30, 6:02 PM CDT | Flash Flood Warning | MPX | Chippewa, Dunn, Eau Claire | 88 min |
| Jul 30, 6:16 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 44 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.